Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 28, NWS Pueblo, CO

May 22, 2020Huerfano County, Pueblo County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 22, 2020, 1:06 AM MDT for Huerfano County, Pueblo County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2020, 1:06 AM MDT (07:06 UTC)
Expired
May 22, 2020, 1:30 AM MDT
In force
24 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Huerfano County, CO, Pueblo County, CO

The radar

The Pueblo radar (KPUX), 86 km from the middle of the area, began a volume at 07:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 7.1 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3514 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

120 
WUUS55 KPUB 220706
SVRPUB
COC055-101-220730-
/O.NEW.KPUB.SV.W.0028.200522T0706Z-200522T0730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
106 AM MDT Fri May 22 2020

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  North central Huerfano County in southeastern Colorado...
  Southwestern Pueblo County in southeastern Colorado...

* Until 130 AM MDT.

* At 105 AM MDT, a severe thunderstorm was located 3 miles south of 
  Colorado City, or 22 miles southeast of Junkins Burn Scar, moving 
  east at 10 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Colorado City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3786 10494 3799 10486 3793 10465 3776 10476
TIME...MOT...LOC 0705Z 291DEG 7KT 3788 10486 

HAIL...1.00IN
WIND...<50MPH
 
$$

KT
1 follow-up statement
522 
WWUS55 KPUB 220717
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
117 AM MDT Fri May 22 2020

COC055-101-220730-
/O.CON.KPUB.SV.W.0028.000000T0000Z-200522T0730Z/
Huerfano CO-Pueblo CO-
117 AM MDT Fri May 22 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM MDT
FOR NORTH CENTRAL HUERFANO AND SOUTHWESTERN PUEBLO COUNTIES...

At 116 AM MDT, a severe thunderstorm was located 4 miles southeast 
of Rye, or 23 miles southeast of Junkins Burn Scar, moving east at 
10 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Colorado City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3786 10492 3796 10485 3793 10465 3776 10476
TIME...MOT...LOC 0716Z 291DEG 7KT 3787 10483 

HAIL...1.00IN
WIND...<50MPH
 
$$

KT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 11:10 PM MDT, 1 hour 56 minutes earlier.

Area forecast discussion, May 21, 11:10 PM MDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1110 PM MDT Thu May 21 2020

.UPDATE...
Issued at 605 PM MDT Thu May 21 2020

Updated the thunderstorm chances for tonight for portions of the
area. Moisture is surging back westward across the Arkansas River
Valley, with low level easterly upslope flow. CAPE values are
expected to rise to near 1000 j/kg this evening as this moisture
moves back into the Wet Mountains, and across Pueblo County.
High-res model guidance has been consistently developing showers
and thunderstorms around midnight. While shear is weak, CAPE
values indicate severe hail may be possible, especially in and
around Pueblo County. We will continue to monitor the situation as
it evolves this evening. Mozley

&&

.SHORT TERM...(This evening through Friday)
Issued at 239 PM MDT Thu May 21 2020

Currently, visible satellite is showing much of the area is under
mostly clear skies with a just a few areas of clouds forming over
the mountains and a cumulus field developing over the far
southeastern corner of Colorado at this time. A surface low pressure
is located along the Colorado-Kansas border near the Oklahoma
panhandle. An associated front is also draped southwestward into the
Texas panhandle. Both of these features are showing up well in the
developing cumulus field. Mesoanalysis from the Storm Prediction
Center indicates CAPE values of 1000-1500 J/kg and 0-6 km bulk shear
values of 40 kts along the Kansas border from Kiowa County to Baca
County, which are sufficient enough to support a strong to severe
thunderstorm. So far, no showers or storms have developed across the
region, but are monitoring the area for convective initiation.
Temperatures across the plains are generally around 80, while the
high valleys have temperatures in 60s to 70s.

The rest of the afternoon into tonight...Isolated thunderstorms are
expected to develop over portions of the plains, particularly over
the far southeastern portion of the state. This is the area that
could see some strong to potentially severe storms into this evening
as the aforementioned surface low and associated front, along with
an upper-level energy impulse, are expected to initiate some
convection. The primary threats are anticipated to be hail to golf
ball size and winds gust up to 60 mph. Elsewhere in the plains,
there will remain a chance for isolated showers and storms into
tonight. Any activity is expected to propagate out of the area by
day break. Overnight lows will be in the 40s to around 50 across the
plains and 20s and 30s in the high valleys.

Friday...An upper-level trough is expected to move into the Great
Basin region from the Pacific Northwest, which will bring moderate
southwesterly flow to the region. The southwesterly flow is expected
to produce dry, breezy, and slightly warmer conditions for much of
the area, resulting in widespread critical fire weather conditions
over the San Luis Valley, far southern I-25 corridor, and the
eastern, central, and southwest mountains. Therefore, have upgraded
the Fire Weather Watch in these areas to a Red Flag Warning. Spotty
fire weather conditions are anticipated elsewhere, but the
conditions are not expected to be widespread enough, or for a long
enough duration to warrant a Fire Weather highlight at this time.
Otherwise, generally clear skies can be expected with temperatures
reaching the 80s across the plains and 70s in the high valleys.

.LONG TERM...(Friday night through Thursday)
Issued at 239 PM MDT Thu May 21 2020

Upper trough deepens over the nrn Rockies on Saturday, leading to
deep swly flow across all of srn Colorado through the day.
Surface lee trough/dryline shifts east toward the KS border by
midday, with very dry air mass and relative humidity in the single
digits and teens over srn CO in the afternoon. Given widespread
20-30kt mid level flow, mixing should produce surface gusts of 25
mph or higher, and will hoist a Fire Weather Watch for many
locations for Sat afternoon and evening. Left out Continental
Divide zones for now as humidity here will be slightly higher,
though winds will still be strong. Max temps will push into the
80s/nr 90 on the plains, 70s/80s interior valleys, 50s/60s
mountains.

Most models drive a cold front through the area Sat night as upper
trough continues to deepen in response to jet digging through the
Great Basin. Suppose we could see a few showers over Teller
County/Palmer Divide overnight as moister air spreads across the
area behind the front, though chances look fairly low at this
point. Upward motion then increases Sunday as trough moves toward
Colorado, with even a weak mid level circulation forming by Sunday
evening along the NM border as upper jet continues to dig into
AZ. Should see fairly widespread precip break out at many
locations Sun afternoon and evening, with highest pops over the
eastern mountains and Palmer Divide where low level upslope flow
will add some lift. Should be enough instability for thunderstorms
across the area, though severe threat looks limited given only
modest CAPE, with best chance of a stronger storm over the plains
south of the Arkansas River. Precip chances continue Sunday night,
and with cold temps aloft, higher peaks of the eastern mountains
could even see some snowfall into Monday morning, especially
above 10000 feet. Upper level low and moisture linger over the
area Monday with precip chances continuing, then low wanders
southeast and convection tails off Tue through Thu, though system
may stay close enough to keep at least a slight chance of storms
going over mainly the mountains each day. Max temps begin to cool
Sunday behind the cold front, then coldest day of the next several
occurs Mon, before slow warming trend begins Tue and continues
into Thu.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1107 PM MDT Thu May 21 2020

KALS...VFR conditions through the next 24 hours with passing mid
and high clouds on Friday. Southwesterly winds will increase
during the afternoon with gusts near 30 kts possible.

KCOS and KPUB...thunderstorms may be possible at both terminals
through 08-09z tonight. Thunderstorms may be capable of hail and
gusty winds along with reduced CIGS and VIS. This activity should
dissipate by 09z. VFR conditions are expected by Friday morning
and persist through the evening. Southerly winds will gust at KCOS
near 25 to 30 kts during the afternoon. Easterly winds are
expected at KPUB during the afternoon.  Mozley

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Saturday afternoon through Saturday
evening for COZ221-222-224>237.

Red Flag Warning from 1 PM to 9 PM MDT Friday for COZ220-223>225-
229-230-233.

&&

UPDATE...MOZLEY
SHORT TERM...CARLBERG
LONG TERM...PETERSEN
AVIATION...MOZLEY
Hazardous weather outlook, May 21, 6:27 PM MDT, 6 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
627 PM MDT Thu May 21 2020

COZ058>089-093>099-230030-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
627 PM MDT Thu May 21 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

The severe weather threat will continue this evening over the far
southeastern Plains, mainly for Baca and Prowers Counties. Hail to
golf balls, and wind gusts to near 60 mph are possible. A tornado
cannot be ruled out as well. This activity should lift northeast
into western Kansas through 9 PM.

Moisture is forecast to surge westward along the Arkansas River
Valley this evening with low level easterly upslope flow. This
increase in moisture will lead to elevated CAPE values from the
Wet Mountains, east across Pueblo County. Thunderstorms are
forecast to develop around midnight over this area. Large hail, to
near one inch in diameter is possible given the environment.
Thunderstorms should dissipate through 3 AM.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Critical fire weather conditions will be possible for Friday
across the mountains, valleys and southern I-25 corridor as breezy
southwest winds and low humidity values spread up from the Desert
Southwest. These conditions will spread eastward for Saturday
with high fire danger and critical fire weather conditions
possible across most of south central and southeast Colorado as
winds increase ahead of the next storm system.

A cold front will move through the region Saturday night bringing
a better chance for showers and thunderstorms to much of southern
Colorado Sunday and Monday. The main threat with thunderstorms
will be lightning and locally heavy rainfall. Some small hail will
be possible with the stronger storms over and near the mountains.
Temperatures will be cooler with lighter winds which will help
mitigate the high fire danger some, though newer burn scars may be
at greater risk for localized flash flooding should a stronger
storm impact these areas.

Isolated thunderstorms will be possible Tuesday across the
mountains, then drier and warmer weather will return for the
middle of next week.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria will be possible
across the far southeastern Colorado plains through this evening,
then from the Wet Mountains and across Pueblo County overnight.

88/88

In the hours before

Special weather statement, May 21, 7:43 PM MDT, 5 hours 23 minutes before
Special Weather Statement
National Weather Service Pueblo CO
743 PM MDT Thu May 21 2020

COZ099-220215-
Springfield Vicinity/Baca County CO-
743 PM MDT Thu May 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BACA COUNTY UNTIL
815 PM MDT...

At 743 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Campo, or 25 miles south of Springfield, moving east at
25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Campo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3700 10284 3712 10288 3726 10247 3699 10238
TIME...MOT...LOC 0143Z 255DEG 22KT 3706 10276

Hodanish
Special weather statement, May 21, 7:52 PM MDT, 5 hours 14 minutes before
Special Weather Statement
National Weather Service Pueblo CO
752 PM MDT Thu May 21 2020

COZ093-097-220215-
Las Animas Vicinity/Bent County CO-La Junta Vicinity/Otero County CO-
752 PM MDT Thu May 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL OTERO AND WEST
CENTRAL BENT COUNTIES UNTIL 815 PM MDT...

At 752 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Higbee, or 11 miles southeast of North La Junta,
moving north at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
La Junta, North La Junta, Las Animas and Cheraw.

LAT...LON 3780 10332 3783 10354 3812 10360 3811 10317
TIME...MOT...LOC 0152Z 185DEG 14KT 3786 10338

Hodanish
Special weather statement, May 21, 11:30 PM MDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1130 PM MDT Thu May 21 2020

COZ079-081>083-085-086-220615-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
1130 PM MDT Thu May 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FREMONT...SOUTHEASTERN
TELLER...NORTHEASTERN CUSTER...SOUTHWESTERN EL PASO AND NORTHWESTERN
PUEBLO COUNTIES UNTIL 1215 AM MDT...

At 1130 PM MDT, Doppler radar was tracking a strong thunderstorm
rapdily developing near Junkins Burn Scar. This storm was nearly
stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Southwestern Colorado Springs, Junkins Burn Scar, Florence, Pikes
Peak, Stratmoor, Penrose, Fort Carson, Beulah and Wetmore.

LAT...LON 3806 10490 3807 10513 3885 10509 3883 10475
TIME...MOT...LOC 0530Z 202DEG 4KT 3813 10501

Hodanish
Special weather statement, May 22, 12:39 AM MDT, 27 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1239 AM MDT Fri May 22 2020

COZ079-083-086-220715-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
1239 AM MDT Fri May 22 2020

...SPECIAL WEATHER STATEMENT...

At 1239 AM MDT, Doppler radar was tracking a strong thunderstorm near
Florence, or 11 miles north of Junkins Burn Scar, moving northeast at
10 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Florence, Penrose and Wetmore.

LAT...LON 3817 10508 3831 10522 3850 10500 3826 10484
TIME...MOT...LOC 0639Z 231DEG 9KT 3829 10508

Hodanish
Special weather statement, May 22, 1:01 AM MDT, 5 minutes before
Special Weather Statement
National Weather Service Pueblo CO
101 AM MDT Fri May 22 2020

COZ079-086-087-220745-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
101 AM MDT Fri May 22 2020

...SPECIAL WEATHER STATEMENT...

At 100 AM MDT, Doppler radar was tracking a strong thunderstorm 2
miles south southwest of Colorado City, or 21 miles southeast of
Junkins Burn Scar, moving east at 10 mph.

Up to Half inch hail will be possible with this storm and locally
heavy rainfall.

Locations impacted include...
Rye and Colorado City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3783 10498 3800 10490 3794 10457 3769 10469
TIME...MOT...LOC 0700Z 291DEG 7KT 3789 10486

KT

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 6:19 PM MDTSpecial Weather StatementPUBBaca41 min
May 21, 6:58 PM MDTSpecial Weather StatementPUBBaca32 min
May 21, 7:43 PM MDTSpecial Weather StatementPUBBaca32 min
May 21, 7:52 PM MDTSpecial Weather StatementPUBBent23 min
May 21, 11:30 PM MDTSpecial Weather StatementPUBFremont45 min
May 21, 11:40 PM MDTSevere Thunderstorm WarningPUBPueblo35 min
May 22, 12:39 AM MDTSpecial Weather StatementPUBFremont36 min
May 22, 1:01 AM MDTSpecial Weather StatementPUBHuerfano44 min
May 22, 1:30 AM MDTSevere Thunderstorm WarningPUBHuerfano30 min
May 22, 2:49 PM MDTRed Flag WarningPUBAlamosa, Baca, Bent, Chaffee, Conejos, Costilla and 15 more29 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.